Alert archive / Arizona / Special Weather Statements in 2019
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 31, 2019, 12:08 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2019, 12:08 PM MST (19:08 UTC)
- Expired
- Jul 31, 2019, 12:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 104 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781 WWUS85 KTWC 311908 SPSTWC Special Weather Statement National Weather Service Tucson AZ 1208 PM MST Wed Jul 31 2019 AZZ508-513-311945- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 1208 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 1245 PM MST... At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over Douglas, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Bisbee-Douglas Airport and Pirtleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982 TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958 $$ GL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 31, 8:49 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 8:49 AM MST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 849 AM MST Wed Jul 31 2019 .SYNOPSIS...It will be a cooler than average day today with scattered to numerous showers and thunderstorms, some of which will produce heavy rainfall. Thursday into the weekend there will be less shower and thunderstorm activity with temperatures climbing above average again by Friday. && .DISCUSSION...The moisture is fully entrenched across southeast Arizona as advertised this morning with a PWAT of 1.89 inches on the 12Z KTWC sounding which is in line with record values we see around here. Given the wet atmosphere and sounding with a convective temperature of 88 degrees in Tucson, it certainly won't take much to develop shower and thunderstorms off surface based instability with areas that see adequate sunshine. The issue is that the situation is more muddled than that. Current visible satellite is showing pretty good clearing across Santa Cruz and Cochise County with mostly cloudy skies elsewhere. Meanwhile, there is an area of showers and embedded thunderstorms across portions of the Tucson Metro area and these may certainly put a damper on renewed development later in the Tucson area. In the larger picture, the best dynamics/forcing is now across central/northern Arizona. There is still a weak mid level trough extending from the Gulf of California into west/central Arizona with around 15 kts of southerly mid level steering flow across much of our forecast area. Given the low convective temperatures, in the areas that do see sunshine, surface based development will start earlier than normal, likely in the late morning. Localized areas of Flash Flooding are once again possible with the most likely areas to see heavy rain with thunderstorms being from the Tohono O'Oodham Nation/Sells area eastward. The CAMs aren't of much help today as they are all different and don't have a very good handle on the current initial situation. Bottom line is the ongoing forecast of scattered to numerous showers and thunderstorms with locally heavy rain and below normal temperatures continues to look good. A reduction in shower and thunderstorm activity to a more typical regime is expected starting Thursday and into the weekend. The high pressure will still remain in a fairly favorable position from New Mexico into the Four Corners region with east to southeasterly flow aloft and more typical moisture values for early August. Therefore, expect mainly afternoon and evening isolated to scattered shower and thunderstorm coverage mainly east of a line from about Eloy-Sells- Sasabe. An uptick in the monsoon is looking more likely during the early to middle portions of next week as another inverted trough moves north and westward from Chihuahua/Sonora into Arizona. Temperatures will be below normal today by about 5 to 8 degrees but then moderate back up to normal levels on Thursday. Thereafter, temperatures will continue to warm with highs a few degrees about 3 to 5 degrees above normal Friday through the weekend. && .AVIATION...Valid through 01/18Z. Isolated -SHRA/-TSRA this morning, then expect another round of scattered to numerous SHRA/TSRA across the region during the afternoon and evening. Wind gusts around 40 kts are possible along with brief MVFR cigs/vsbys with any storm. Outside of TSRA winds, expect generally westerly winds of 4-9 kts during the afternoon then becoming light and variable again overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms expected again today. This added moisture/storm activity will result in below average high temperatures through Thursday, with minimum humidities that hover in the 30s across the lower deserts. 20-foot winds are generally from the west and under 10 mph today except near thunderstorms where gusty outflows are expected. Conditions start drying up Thursday with minimum humidities approaching 20 pct in lower elevations starting Friday. 20-foot winds will remain generally light and terrain driven through the afternoons. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 11:55 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 4 N HUACHUCA CITY 31.69N 110.35W
07/31/2019 M0.70 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.70 INCHES OF RAIN
FALLING IN 12 MINUTES.
&&
MPSpecial weather statement, Jul 31, 12:08 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 1208 PM MST Wed Jul 31 2019 AZZ508-513-311945- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 1208 PM MST Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 1245 PM MST... At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over Douglas, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Bisbee-Douglas Airport and Pirtleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982 TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 30, 5:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 30, 6:18 PM MST | Flash Flood Warning | TWC | Graham | 117 min |
| Jul 30, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 30, 7:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 30, 9:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 31, 1:58 AM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 31, 11:55 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 1:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 1:36 PM MST | Areal Flood Advisory | TWC | Pinal | 84 min |
| Jul 31, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Jul 31, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 31, 2:28 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 2:36 PM MST | Areal Flood Advisory | TWC | Pima | 84 min |
| Jul 31, 2:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 31, 2:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 31, 3:00 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 31, 3:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 31, 3:18 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Jul 31, 3:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 36 min |
| Jul 31, 4:11 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
Nearby
Special Weather Statements in Arizona, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.